Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 9:14 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 9:14 PM EDT (01:14 UTC)
- Expired
- Apr 18, 2002, 10:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Missaukee County, MI, Roscommon County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:35 PM EDT | Thunderstorm Wind 50 E | Houghton Lake, MI | Several trees down. |
| Apr 18, 10:15 PM EDT | Thunderstorm Wind 50 E | Houghton Lake, MI | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 190114 SVRAPN MIC113-143-190215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 914 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSCOMMON COUNTY IN NORTHEAST LOWER MICHIGAN MISSAUKEE COUNTY IN NORTHWEST LOWER MICHIGAN * UNTIL 1015 PM EDT * AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES EAST OF LAKE CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH... HOUGHTON LAKE AROUND 930 PM EDT ST. HELEN AROUND 955 PM EDT LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN IN WESTERN MISSAUKEE COUNTY. REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4425 8510 4442 8511 4449 8438 4426 8438 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 18, 3:50 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU APR 18 2002 SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER... NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH SMALL RISK FOR LIGHT SHOWERS FRI NIGHT. TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE... WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING (TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT. FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING THE AFTERNOON. FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME 850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF TVC/APN LINE. SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY... ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR... WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR. .APX...NONE. SMITH
In the hours before
Local storm report, Apr 18, 3:41 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002
A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MANISTEE MI WIND DAMAGE
04/18/02 MANISTEE TRAINED SPOTTER REPORTED
TREES DOWN AND POWER
LINES.
1015 AM KALEVA MI 58 MPH TSTM WIND GUST
04/18/02 MANISTEE
1030 AM KEWADIN MI 60 MPH TSTM WIND GUST
04/18/02 ANTRIM
1030 AM 1 E IRONTON MI .75 INCH HAIL
04/18/02 CHARLEVOIX
1030 AM 9 SSW GAYLORD MI 58 MPH TSTM WIND GUST
04/18/02 OTSEGO
1040 AM PETOSKEY MI .75 INCH HAIL
04/18/02 EMMET
1100 AM MANCELONA MI WIND DAMAGE
04/18/02 ANTRIM LAW ENFORCEMENT REPORTED 2
TREES DOWN.
1010 AM FRANKFORT MI WIND DAMAGE
04/18/02 BENZIE LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN ACROSS
THE COUNTY.
1026 AM KINGSLEY MI WIND DAMAGE
04/18/02 GRAND TRAVERSE LAW ENFORCEMENT REPORTED
ROOF BLOWN OFF BUILDING.
1042 AM KALKASKA MI WIND DAMAGE
04/18/02 KALKASKA LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN.
1125 AM VIENNA MI WIND DAMAGE
04/18/02 MONTMORENCY TRAINED SPOTTER REPORTED
TREES AND POWER LINES
DOWN.
1125 AM FREDERIC MI WIND DAMAGE
04/18/02 CRAWFORD NUMEROUS TREES DOWN.
DNV/BAKLocal storm report, Apr 18, 4:35 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
354 PM FREDERIC MI .75 INCH HAIL
04/18/02 CRAWFORD
430 PM VIENNA MI 1.75 INCH HAIL
04/18/02 MONTMORENCY
CJC/DNVSpecial weather statement, Apr 18, 7:45 PM EDT, 1 hour 29 minutes before
MIZ016>036-041-042-190500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:08 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau, Wexford | 37 min |
| Apr 18, 8:36 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 39 min |
| Apr 18, 8:44 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 31 min |
| Apr 18, 9:23 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 22 min |
| Apr 18, 9:55 PM EDT | Special Marine Warning | APX | 50 min | |
| Apr 18, 9:58 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 32 min |
| Apr 18, 10:19 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 41 min |
| Apr 18, 10:27 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Roscommon | 48 min |
| Apr 18, 10:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:58 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 32 min |
| Apr 18, 11:22 PM EDT | Special Marine Warning | APX | 83 min | |
| Apr 18, 11:22 PM EDT | Special Marine Warning | APX | 83 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:58 PM EDT | Special Marine Warning | APX | 32 min | |
| Apr 18, 11:58 PM EDT | Special Marine Warning | APX | 32 min | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.